While they are readily available, they could be more of a hindrance than a help, according to the experts. We reveal the inside story about pain-relief pills.
Aching back? Joint pain? Throbbing headache? If your first response is to rummage through the medicine cabinet for a packet of painkillers, you’re not alone. One in five adults take painkillers at least once a week, while one in 11 report taking a painkiller every day. But it seems these on-hand remedies might be doing us more harm than good.
Could common painkillers, such as ibuprofen and naproxen, really put our health at risk?
Scientists at the National Yang-Ming University in Taiwan think so. Their study, which involved more than 56 000 patients with hypertension (high blood pressure), revealed that one in 330 adults who take ibuprofen regularly can expect a heart attack or stroke within four weeks, rising to one in 214 adults who take naproxen.
The reason? It’s thought that these pain relievers may increase blood pressure further in these already ‘at risk’ groups…
Ibuprofen and naproxen belong to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). They are available as tablets, capsules, creams, gels, sprays and injections, and are widely used to relieve pain, including headaches, back pain, period spasms, sprains, toothache, and long-term conditions such as arthritis. NSAIDs also reduce inflammation and lower a high temperature.
Despite being easily available and commonly used to relieve pain for millions of people, they are not suitable for everyone. Taken incorrectly or by vulnerable individuals, they can cause dangerous side effects.
Harming our health
Over the years, an array of evidence has emerged linking pain-relieving drugs to a greater risk of cardiac arrest. As a result, some cardiologists have called for tougher controls on NSAIDs.
For example, Professor Gunnar Gislason, from Copenhagen University Hospital in Denmark, called for them to be only available in pharmacies, after his study found ibuprofen could increase the risk of cardiac arrest by 31%.
So, are painkillers in peril? Not quite, says GP Dr Jeff Foster.
“Certain anti- inflammatories are associated with an increased risk of heart disease,” he says. “But the majority of problem-causing painkillers are now off the market. Plus, the study linking heart attack, strokes and ibuprofen involves high doses taken over a long period of time.”
However, individuals with hypertension need to be careful. “One of the biggest problems with high blood pressure is kidney disease,” explains Dr Foster.
Anti-inflammatories not only affect your blood pressure directly, but also indirectly, by impacting your kidneys. They can make your body retain fluid and decrease kidney function, causing your blood pressure to rise even higher, putting more stress on your vital organs.
“This is why, when patients are taking anti-inflammatories, especially over a long period, it’s vital to check their kidneys and blood pressure together,” adds Dr Foster. Taking the odd ibuprofen or paracetamol is normally fine, but prolonged use can be problematic.
“We get worried when someone is self-medicating with painkillers for a long-term condition,” says Dr Foster. Not only can this result in future heart problems and internal bleeding, but the possibility of addiction may become quite a serious issue, too. What’s more, they could even become the cause of the pain.
Are your pain killers causing a problem?
Could your painkillers be causing your headache rather than relieving it? Potentially, says medical director Dr Sarah Brewer. She reveals how continuous use of painkillers can produce medication-overuse headaches, known as MOH or rebound headaches. But don’t worry, there is a cure.
Why can painkillers be the cause of headaches?
“When the effect of the painkiller wears off, you may experience a withdrawal reaction, prompting you to take more medication. This leads to another headache and the need for more pain relief, creating a vicious cycle of worsening daily headaches. Consequently, regular painkiller use can cause the very symptoms that you’re trying to avoid.”
How do you know if painkillers are causing your headache?
“If you’re taking painkillers daily and a headache occurs when you are due or miss another dose, they could be
a problem. All kinds of painkillers, including aspirin, paracetamol, NSAIDs and opiates, such as codeine, can cause rebound headaches.”
If you’re suffering from rebound headaches, what should you do?
“Talk to your doctor or pharmacist about how to come off the painkillers,” says Dr Brewer. For some types, it may be safe to just stop taking them, but for opiates (like codeine), you may need to wean yourself off gradually.
Dr Brewer reveals the alternative pain relief options that could help alleviate those unwanted aches.
This contains curcumin, a powerful anti-inflammatory, explains Dr Brewer. “It suppresses the production of inflammatory chemical TNF-alpha, and it can reduce pain and stiffness in osteoarthritis sufferers.”
Glucosamine and chondroitin:
“Naturally found in joints and connective tissues, they help strengthen cartilage, improve the cushioning of synovial fluid,
repair joint tissues and suppress inflammation,” says Dr Brewer. However, production can fall with age, so top
up levels with a supplement like Biogen Glucosamine Chondroitin (120 tablets, R299.99, from Dis-chem).
“This is involved in the regulation of blood vessel dilation, and low levels are associated with migraines,” says Dr Brewer. “Trials show that taking magnesium supplements can reduce migraine attack frequency and severity.”
If you suspect that pain killers may be negatively affecting your health, it is advised to make an appointment with your GP as soon as possible.
Feature Image: Pexels